Winter Weather, Northern Herkimer
- When
- February 22, 7:00 AM EST to 6:00 PM EST
- Where
- Northern Herkimer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Light snow occurred over eastern New York during the morning and afternoon of the 22nd. The Mohawk Valley, southern Adirondacks, and Lake George Saratoga region picked up three to eight inches, and the Mid-Hudson Valley and eastern Catskills saw three to five inches.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Light snow occurred over eastern New York during the morning and afternoon of the 22nd. The Mohawk Valley, southern Adirondacks, and Lake George Saratoga region picked up three to eight inches, and the Mid-Hudson Valley and eastern Catskills saw three to five inches. The snow resulted in slippery travel conditions and some school closures. Key impacts: school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 22, 6:37 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
637 AM EST Mon Feb 22 2021
.SYNOPSIS...
A storm system approaching from the central U.S. will bring a
round of light to moderate snow to the area today. Snow could
briefly mix with rain across the lower elevations south and east
of Albany. Another upper level disturbance will bring snow
showers for Tuesday, possibly mixed with rain across lower
elevations. Seasonable temperatures early in the week will
moderate to above normal levels by midweek, before trending
colder than normal again by the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter Weather Advisories for southern Adirondacks, Lake
George/Saratoga region 7 AM until 6 PM today...
Winter Weather Advisories for southeast Catskills, mid Hudson
Valley/southern Taconics, northwest CT, western MA, and southern
VT for 10 AM until 6 PM today...
As of 610 AM EST, very light snow was reaching the ground
across portions of the SW Adirondacks, per latest webcams from
NY Mesonet. We expect some of this very light snow to begin
expanding east across northern portions of the Mohawk Valley and
into the Lake George/Saratoga region over the next hour,
perhaps producing a coating in a few places.
Otherwise, storm system across Great Lakes region will track
into southeast Canada today, with an occluded front approaching
from the west. Multiple forcing mechanisms, including surge of
isentropic lift, approach of upper level trough, and enhanced
upper level divergence within left exit region of strong upper
level jet max (140-150 KT core approaching northern mid Atlantic
coast) should support a band or area of moderate to briefly
heavy snow late this morning through early/mid afternoon.
Relatively steep mid level lapse rates of at least 6.5-7 C/km
may also add some convective bursts to the snow as it passes
through. Main snowfall will be within a short window, generally
11 AM to 3 PM, however may last longer across portions of the
southern Adirondacks east into the Saratoga/Lake George region,
where additional forcing from orographic effects are expected.
Some lighter snow will occur north of I-90 early this morning
as initial surge of mid level isentropic lift passes through.
Overall total snowfall amounts will range from 2-5 inches across
the SE Catskills, mid Hudson Valley and much of western New
England, as well as across the northern portions of the Mohawk
Valley including the Lake George/Saratoga region and SW
Adirondacks, with the possibility for a smaller area of 5-8
inches across portions of north central Herkimer, southern
Hamilton and northern Fulton Counties.
Slightly lower amounts are expected within the Capital Region
due to downsloping effects off the Catskills, with generally a
coating to 2 inches expected.
Snowfall rates may reach 1-1.5 inches/hour for a brief time
early this afternoon, although may start slightly earlier (late
morning) across portions of the SW Adirondacks.
Precipitation could be mixed with rain across lower elevations
of the mid Hudson Valley and NW CT initially before wet
bulb/dynamical cooling allow for all snow. When precipitation
intensity decreases again, some light rain may once again occur
in these areas late this afternoon before ending.
It will also be breezy today, especially late morning/midday
just before or as the snow starts. Wind gusts may reach as high
as 35-45 mph across portions of the SE Catskills, and greater
Capital Region during this time.
Highs should reach the lower/mid 30s in valley areas, perhaps
briefly higher within the mid Hudson Valley before the
precipitation starts and cools temps back into the lower 30s.
Higher elevations mainly in the mid 20s to lower 30s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Tonight, some lingering snow showers possible across portions of
the SW Adirondacks/Mohawk Valley this evening, and possibly
upslope areas of southern VT, otherwise partly cloudy skies
expected in the wake of today's system. Lows mainly in the 20s.
Yet another shortwave will track across the region Tuesday, with
an area of band of snow showers. This could produce a coating to
an inch of snow in valley areas, and perhaps 1-2 inches across
higher elevations, with most likely timing during the mid to
late morning hours, then tapering to scattered snow showers
possibly mixed with some rain in valleys in the afternoon. Mid
level lapse rates once again become steep as this system passes
through (7-7.5 C/km), so low topped convective nature to showers
of rain/snow are expected. Highs in the mid 30s to around 40 for
valleys, and lower/mid 30s across higher elevations.
Tuesday night, as surface trough passes through, brisk
west/northwest winds may develop, perhaps gusting 25-35 mph
especially within the Mohawk Valley/Capital Region and
Berkshires. Some snow showers may occur across the SW
Adirondacks, Mohawk Valley and upslope areas of southern VT in
the evening. Otherwise, not as cold as recent nights with lows
mainly in the 20s.
For Wednesday, another low pressure system will track from the
Great Lakes into SE Canada. A southwest flow of milder air
should overspread the region, although degree of low clouds and
full warming potential of boundary layer remain uncertain. Highs
currently are forecast to reach the 40s for most lower
elevations and 30s for higher terrain, however could be cooler
if widespread low clouds develop and/or persist. Some late day
rain/snow showers are possible across the SW Adirondacks as a
cold front approaches.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Guidance is in general agreement with the longwave pattern. Starting
out the period expecting zonal flow across the eastern United
States and a trough over the western CONUS. As we head into the
weekend ridging over the eastern CONUS with a trough persisting
over western CONUS. As the ridge shifts off the east coast over
the weekend deep southwest flow develops across the region.
Chances for snow and rain showers generally along and to the north of
I-90 Wednesday night as a low pressure system crosses the region. It
will be cooler Thursday with seasonable temperatures in the wake of
the system along with brisk and gusty northwesterly winds. Turning
colder Thursday night as a secondary reinforcing cold front is
expected to sweep across the region with lows back down in the
the single digits and teens. Fair weather is expected as we close
out the week, however unsettled weather is expected for the
weekend. There are uncertainty in the weekend's forecast as
multiple short wave move through the fast flow. Indications are
for moderating temperatures with above normal readings Sunday.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Steady snow overspreads the area by midday with MVFR-IFR
conditions quickly developing. Some light snow is possible this
morning especially at KGFL. There could be moderate bursts of
snow at KGFL and KPSF this afternoon. The snow is expected to
lighten up and taper off by late afternoon with MVFR conditions
occurring. An improvement to VFR is expected to develop this
evening with lower level clouds on the decrease overnight while
cirrus overspreads much of the region.
Southerly develops and quickly increases this morning especially
at KALB. By afternoon southerly winds of 10 to 20 knots are
expected with gusts up to around 35 knots with the strongest
winds at KALB. Winds will diminish in the evening shifting more
to the southwest.
Outlook...
Tuesday: Moderate Operational Impact. Breezy. Scattered SHRA...SHSN.
Tuesday Night: Low Operational Impact. Breezy. Slight Chance SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Low Operational Impact. Slight Chance SHRA...SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
No widespread hydrological issues are expected over the next several
days.
Near seasonable temperatures are expected through early this
week. This will continue to support mainly frozen precipitation
types. A storm system today will bring additional light to
moderate snow, possibly mixed with some valley rain south and
east of Albany.
Temperatures will moderate to slightly above normal levels into the
middle of next week, possibly allowing for some ripening/warming
of the snowpack.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 10 AM this morning to 6 PM EST
this evening for CTZ001-013.
NY...Winter Weather Advisory from 10 AM this morning to 6 PM EST
this evening for NYZ063>066.
Winter Weather Advisory until 6 PM EST this evening for NYZ032-
033-041-042-082-083.
MA...Winter Weather Advisory from 10 AM this morning to 6 PM EST
this evening for MAZ001-025.
VT...Winter Weather Advisory from 10 AM this morning to 6 PM EST
this evening for VTZ013>015.
&&
SYNOPSIS...Evbuoma/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...IAA
AVIATION...IAA
HYDROLOGY...Evbuoma/KLHazardous Weather Outlook National Weather Service Albany NY 430 AM EST Mon Feb 22 2021 NYZ032-033-041-042-082-083-231200- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Fulton-Southeast Warren- 430 AM EST Mon Feb 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for the southern Adirondacks and the Lake George and Saratoga region of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. CTZ001-013-MAZ001-025-NYZ063>066-231200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 430 AM EST Mon Feb 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and the southeast Catskills, mid Hudson Valley and southern Taconics of eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ038>040-043-047>054-058>061-084-231200- Southern Herkimer-Southern Fulton-Montgomery-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Southern Washington- 430 AM EST Mon Feb 22 2021 This Hazardous Weather Outlook is for the Mohawk Valley, Capital Region, Schoharie Valley, Helderbergs and northeast Catskills, Washington County, and the northern and central Taconics of eastern New York. .DAY ONE...Today and tonight. A brief period of light to moderate snow is expected late this morning into mid afternoon. Locally slippery travel conditions are expected. Also, south to southeast winds may gust up to 35 to 45 mph through midday, especially within north south oriented valleys including the Capital Region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. VTZ013>015-231200- Bennington-Western Windham-Eastern Windham- 430 AM EST Mon Feb 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
11 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945239, 945240, 945241, 945242, 945243, 945244, 945250, 945246, 945247, 945248, 945249.